Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 99, NWS Salt Lake City, UT

September 11, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 5:45 AM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 5:45 AM MDT (11:45 UTC)
Expired
Sep 11, 2013, 8:45 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WGUS55 KSLC 111145
FFWSLC
UTC053-111445-
/O.NEW.KSLC.FF.W.0099.130911T1145Z-130911T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH
  ZION NATIONAL PARK

* UNTIL 845 AM MDT

* AT 536 AM MDT...A THUNDERSTORM PRODUCING HEAVY RAINFALL IS         
  MOVING FROM THE SOUTHEAST QUADRANT OF ZION NATIONAL PARK IN        
  A NORTHWESTERLY DIRECTION. THIS STORM HAS PRODUCED UP TO .35       
  INCHES OF PRECIPITATION IN THE LAST 15 MINUTES.

  ADDITIONALLY...WATERSHEDS WITHIN ZION NATIONAL PARK ARE SATURATED  
  FROM EARLIER RAINS AND ARE EXPECTED TO PRODUCE HIGHER AMOUNTS OF   
  RUNOFF AS A RESULT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION
  NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3726 11315 3734 11306 3733 11294 3716 11290
      3715 11304 3717 11314

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:40 PM MDT, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 10, 10:40 PM MDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 PM MDT TUE SEP 10 2013

.SYNOPSIS...A SLOW MOVING UPPER LOW PRESENTLY IN ARIZONA WILL DRIFT
NORTHWARD INTO THE GREAT BASIN WEDNESDAY AND REMAIN OVER THE AREA
INTO MID FRIDAY. A VERY MOIST AIRMASS WILL ACCOMPANY THE STORM AND
SPREAD RAIN OVER THE ENTIRE FORECAST AREA OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...UPPER LEVEL LOW OVER ARIZONA DRIFTING VERY SLOWLY TO
THE NORTH THIS EVENING. DEEP MOISTURE CONTINUES TO STREAM NORTH
ALONG THE EASTERN PERIPHERY OF THE LOW AND INTO CENTRAL AND
SOUTHERN UTAH. WITH MID LEVEL CONVERGENCE AND MODEST JET SUPPORT
DEEP LIFT CONTINUES TO SUPPORT WIDESPREAD PRECIPITATION ACROSS
MUCH OF SOUTHERN UTAH. NUMEROUS REPORTS IN EXCESS OF AN INCH OF
RAIN HAVE COME IN THROUGH THE DAY. RUNOFF FROM THE WIDESPREAD
PRECIPITATION THIS AFTERNOON AND EVENING HAS RESULTED IN NORMALLY
DRY WASHES RUNNING FULL AS WELL AS FLOODING OF SLOT CANYONS AND
STREAM ACROSS SOUTHERN UTAH. RIVER LEVELS HAVE ALSO COME UP QUITE
A BIT THIS EVENING...INCLUDING THE PARIA...ESCALANTE...AND THE
DIRTY DEVIL. ANTICIPATE FLOODING TO CONTINUE OVERNIGHT EVEN IF
AREAL COVERAGE OF PRECIPITATION DIMINISHES AS RUNOFF WILL CONTINUE.
ACROSS THE NORTH EXPECTED MORE SCATTERED COVERAGE OF SHOWERS
OVERNIGHT. ALSO..WITH EASTERLY GRADIENT IN PLACE EXPECT THAT WE
WILL SEE BREEZY EASTERLY WINDS CONTINUE NEAR CANYON MOUTHS ALONG
THE WASATCH FRONT THROUGH THE NIGHT.

700 HPA LOW WILL DRIFT SLOWLY NORTH ON WEDNESDAY AND ANTICIPATE
WIDESPREAD PRECIPITATION TO DEVELOP ACROSS SOUTHERN UTAH ONCE
AGAIN. WITH LARGE SCALE LIFT UNDERWAY AND PRECIPITABLE WATER
VALUES IN EXCESS OF AN INCH HEAVY RAIN IS EXPECTED FOR MANY OF THE
SAME AREAS IN CENTRAL AND SOUTHERN UTAH AND FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY EVENING. AS THE LOW LIFTS NORTH
EXPECTED INCREASED COVERAGE OF PRECIPITATION TO DEVELOP ACROSS
THE NORTH ALTHOUGH PORTIONS OF THE WASATCH FRONT MAY BE SHADOWED
WITH LARGE SCALE EASTERLY FLOW IN PLACE. STILL ANTICIPATE
A SIGNIFICANT INCREASE IN COVERAGE ACROSS NORTHERN UTAH BY
WEDNESDAY AFTERNOON.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS AT THE KSLC TERMINAL ARE
EXPECTED TO REMAIN MINIMAL TONIGHT. SOUTHEAST WINDS WILL CONTINUE TO
PREVAIL WITH ANY CIGS REMAINING WELL ABOVE 7000FT AGL.

RAIN SHOWERS AND THE POTENTIAL FOR PASSING THUNDERSTORMS WILL
INCREASE THROUGHOUT TOMORROW FROM THE SOUTH AND EAST. AT THIS TIME
THE PRIMARY IMPACTS LOOK TO BE BRIEF CIGS AT OR BELOW 6000FT
AGL...MODERATE RAIN SHOWERS AND ERRATIC WINDS. THESE IMPACTS ARE
MOST LIKELY TO OCCUR AFTER 18Z WITH ONLY A 30 PERCENT CHANCE OF
HAPPENING IN THE 14-18Z WINDOW.

&&

.FIRE WEATHER...FROM PREVIOUS AFD ISSUED AT 342 PM MDT
DEEP MOISTURE WILL REMAIN ACROSS THE STATE THROUGH THIS
WEEKEND...RESULTING IN WIDESPREAD WETTING RAIN THROUGH THE
WEEKEND. FIRE WEATHER CONCERNS ARE MINIMAL...AS RH VALUES WILL
REMAIN ABOVE AVERAGE AND WINDS WILL BE LIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE AFTERNOON ACROSS MUCH OF THE STATE INTO
THE WEEKEND.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR
     UTZ010-012>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC...GRAHAM
FIRE WEATHER...HOSENFELD
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 10, 6:09 AM MDT, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT TUE SEP 10 2013

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE SOUTHERN AND
EASTERN OUTLOOK AREA TODAY AND SPREAD INTO THE NORTHWEST THROUGH
THE DAY. THESE SHOWERS WILL CONTINUE OVER MOST AREAS TONIGHT.

HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE
SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL GENERATE LOCAL
FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA WEDNESDAY THROUGH THURSDAY ALONG WITH A THREAT OF
HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY
TAPER OFF FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:07 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 10, 9:28 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 12:14 AM MDTFlash Flood WarningSLCCarbon, Emery5 hr
Sep 11, 8:38 AM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 8:58 AM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 9:47 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 10:47 AM MDTFlash Flood WarningSLCCarbon, Emery6 hr
Sep 11, 11:01 AM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 2:36 PM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 2:46 PM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 3:04 PM MDTFlash Flood WarningSLCIron3 hr
Sep 11, 3:11 PM MDTFlash Flood WatchSLC28 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.